Alert archive / Wisconsin / Winter Storm Warnings in 2020
Winter Storm Warning 4, NWS La Crosse, WI
NWS La Crosse, WI issued this winter storm warning at Oct 20, 2020, 2:05 PM CDT for Clark County, Taylor County, Wisconsin. It was in force for 11 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 20, 2020, 2:05 PM CDT (19:05 UTC)
- Expired
- Oct 21, 2020, 1:00 AM CDT
- In force
- 11 hr
- Issued by
- NWS La Crosse, WI
Counties Clark County, WI, Taylor County, WI
The radar
The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 20, 5:00 PM CDT | SNOW 2.1 | Loyal, WI | RELAYED VIA SOCIAL MEDIA. |
| Oct 20, 5:25 PM CDT | SNOW 2.5 | Hughey, WI | RELAYED VIA SOCIAL MEDIA. |
| Oct 20, 7:00 PM CDT | SNOW 4 | Medford, WI | RELAYED VIA SOCIAL MEDIA. |
| Oct 20, 8:10 PM CDT | SNOW 6 | 2 N Dorchester, WI | RELAYED VIA SOCIAL MEDIA. |
| Oct 20, 9:42 PM CDT | SNOW 6 | 5 W Riplinger, WI | RELAYED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
316 WWUS43 KARX 201905 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 205 PM CDT Tue Oct 20 2020 ...Snow Across Minnesota and Northwest Wisconsin...Accumulating On Roads... .Snow is falling across much of Minnesota and northwest Wisconsin at early afternoon, continuing to move east northeast. The bulk of the snow will hold along and north of Interstate 90 through the afternoon, with the bulk of the accumulations falling by early evening. The heavier snows are more likely around the I-94 corridor where amounts of 6 or more inches are possible. The snow will be of the wetter, heavier variety and could cause some minor tree damage. The snow will exit by mid to late evening. Many roads, especially bridges and overpasses, are being covered in snow...especially where the heavier snow is falling. Motorists should be prepared for slippery to hazardous travel, including during the evening commute. Visibilities of 1/2 mile or less are common. Wet, slushy roads and sidewalks may become icy tonight as temperatures fall below freezing. WIZ017-029-210315- /O.UPG.KARX.WW.Y.0014.000000T0000Z-201021T0600Z/ /O.NEW.KARX.WS.W.0004.201020T1905Z-201021T0600Z/ Taylor-Clark- Including the cities of Medford and Neillsville 205 PM CDT Tue Oct 20 2020 ...WINTER STORM WARNING IN EFFECT UNTIL 1 AM CDT WEDNESDAY... * WHAT...Heavy wet snow. Accumulations of 4 to 7 inches. * WHERE...Taylor and Clark Counties. * WHEN...Until 1 AM CDT Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ079-086-087-WIZ032-210300- /O.CON.KARX.WW.Y.0014.000000T0000Z-201021T0300Z/ Wabasha-Dodge-Olmsted-Buffalo- Including the cities of Wabasha, Dodge Center, Rochester, and Alma 205 PM CDT Tue Oct 20 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Wet snow. Additional accumulations of 2 to 4 inches. * WHERE...In Wisconsin, Buffalo County. In Minnesota, Dodge, Olmsted and Wabasha Counties. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WIZ033-034-210315- /O.CON.KARX.WW.Y.0014.000000T0000Z-201021T0600Z/ Trempealeau-Jackson- Including the cities of Arcadia, Whitehall, and Black River Falls 205 PM CDT Tue Oct 20 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY... * WHAT...Wet snow with accumulations 1 to 5 inches, higher in the north. * WHERE...Trempealeau and Jackson Counties. * WHEN...Until 1 AM CDT Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
3 follow-up statements
440 WWUS43 KARX 210006 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 706 PM CDT Tue Oct 20 2020 ...Snow Beginning To Taper Off From West To East With Continued Slippery Roads... .Widespread moderate wet snow continues from southeast Minnesota into north-central Wisconsin. The snow is beginning to taper off from west to east, a trend that will continue into early Wednesday morning. The snow may briefly mix with light freezing drizzle as it comes to an end. Additional snow accumulations will range from 1 to 3 inches across north-central Wisconsin to an inch or less elsewhere within the winter weather advisory area. A light glaze of ice is possible in some spots this evening. Many roads, especially bridges and overpasses, are covered in snow or slush and are very slippery. Multiple accidents and spinouts have been reported across southeast Minnesota this evening. Motorists should be prepared for slippery to hazardous travel tonight. Visibilities down to 1/2 mile at times will remain possible east of the Mississippi River. Wet, slushy roads and sidewalks may become icy tonight as temperatures fall below freezing. WIZ017-029-210600- /O.CON.KARX.WS.W.0004.000000T0000Z-201021T0600Z/ Taylor-Clark- Including the cities of Medford and Neillsville 706 PM CDT Tue Oct 20 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY... * WHAT...Heavy wet snow and patchy freezing drizzle. Additional snow accumulations of 1 to 3 inches. Ice accumulations of a light glaze possible. * WHERE...Clark and Taylor Counties. * WHEN...Until 1 AM CDT Wednesday. * IMPACTS...Plan on hazardous road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ079-086-087-WIZ032-210300- /O.CON.KARX.WW.Y.0014.000000T0000Z-201021T0300Z/ Wabasha-Dodge-Olmsted-Buffalo- Including the cities of Wabasha, Dodge Center, Rochester, and Alma 706 PM CDT Tue Oct 20 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Wet snow and patchy freezing drizzle. Additional snow accumulations of up to one inch. Ice accumulations of a light glaze possible. * WHERE...In Wisconsin, Buffalo County. In Minnesota, Dodge, Olmsted and Wabasha Counties. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WIZ033-034-210600- /O.CON.KARX.WW.Y.0014.000000T0000Z-201021T0600Z/ Trempealeau-Jackson- Including the cities of Arcadia, Whitehall, and Black River Falls 706 PM CDT Tue Oct 20 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY... * WHAT...Wet snow. Additional snow accumulations of up to one inch. * WHERE...Trempealeau and Jackson Counties. * WHEN...Until 1 AM CDT Wednesday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Kurz
881 WWUS43 KARX 210255 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 955 PM CDT Tue Oct 20 2020 ...Patchy Freezing Drizzle With Roads Still Slippery In Spots... .While remaining snow continues to diminish in intensity, patchy freezing drizzle has developed and may produce a light glaze of ice in spots. Temperatures are slowly rising, which will lend itself to gradual improvement in road conditions over the next few hours. Until then, expect some roads to remain slippery in spots. MNZ079-086-087-210400- /O.EXP.KARX.WW.Y.0014.000000T0000Z-201021T0300Z/ Wabasha-Dodge-Olmsted- Including the cities of Wabasha, Dodge Center, and Rochester 955 PM CDT Tue Oct 20 2020 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING... Temperatures are slowly rising and freezing drizzle no longer poses a significant threat. Therefore the Winter Weather Advisory will be allowed to expire. $$ WIZ017-029-210600- /O.CON.KARX.WS.W.0004.000000T0000Z-201021T0600Z/ Taylor-Clark- Including the cities of Medford and Neillsville 955 PM CDT Tue Oct 20 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY... * WHAT...Light snow and patchy freezing drizzle. Little to no additional snow accumulation. Ice accumulations of a light glaze possible. * WHERE...Clark and Taylor Counties. * WHEN...Until 1 AM CDT Wednesday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WIZ032-210600- /O.EXT.KARX.WW.Y.0014.000000T0000Z-201021T0600Z/ Buffalo- Including the city of Alma 955 PM CDT Tue Oct 20 2020 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 1 AM CDT WEDNESDAY... * WHAT...Light snow and patchy freezing drizzle. Little to no additional snow accumulation. Ice accumulations of a light glaze possible. * WHERE...Buffalo County. * WHEN...Until 1 AM CDT Wednesday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WIZ033-034-210600- /O.CON.KARX.WW.Y.0014.000000T0000Z-201021T0600Z/ Trempealeau-Jackson- Including the cities of Arcadia, Whitehall, and Black River Falls 955 PM CDT Tue Oct 20 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY... * WHAT...Light snow and patchy freezing drizzle. Little to no additional snow accumulation. Ice accumulations of a light glaze possible. * WHERE...Trempealeau and Jackson Counties. * WHEN...Until 1 AM CDT Wednesday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Kurz
573 WWUS43 KARX 210602 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 102 AM CDT Wed Oct 21 2020 ...Winter Storm Moving Out Of The Area... .The storm that brought the winter weather to the area Tuesday continues to move away from the region. Any remaining precipitation will be very light and is not expected to pose any problems. WIZ017-029-210715- /O.EXP.KARX.WS.W.0004.000000T0000Z-201021T0600Z/ Taylor-Clark- Including the cities of Medford and Neillsville 102 AM CDT Wed Oct 21 2020 ...WINTER STORM WARNING WILL EXPIRED AT 1 AM CDT EARLY THIS MORNING... Any remaining precipitation early this morning will be very light and is not expected to last very long. As a result, the Winter Storm Warning will not be extended. $$ WIZ032>034-210715- /O.EXP.KARX.WW.Y.0014.000000T0000Z-201021T0600Z/ Buffalo-Trempealeau-Jackson- Including the cities of Alma, Arcadia, Whitehall, and Black River Falls 102 AM CDT Wed Oct 21 2020 ...WINTER WEATHER ADVISORY WILL EXPIRED AT 1 AM CDT EARLY THIS MORNING... Any remaining precipitation early this morning will be very light and is not expected to last very long. As a result, the Winter Weather Advisory will not be extended. $$ 04
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this winter storm warning went out at Oct 20, 12:40 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Oct 20, 12:40 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1240 PM CDT Tue Oct 20 2020
.SHORT TERM...(Today and tonight)
Issued at 250 AM CDT Tue Oct 20 2020
Watching a strong short wave trough coming across Montana early this
morning. This wave will continue to advance rapidly east and is
expected to move across northern Minnesota and Wisconsin this
afternoon and evening. With the expected track, the strongest pv
advection in the 500-300 mb layer will pass by to the north of the
area area, but the wave will still be close enough to produce some
weak to at times moderate pv advection across the northern parts of
the forecast area. This forcing will be aided by somewhat persistent
isentropic up glide of 2 to 4 ubar/s on the 285K surface along and
ahead of a surface trough of low pressure that works across with the
short wave trough. The RAP has been rather consistent in showing a
rather fast moving band of moderate mid-level frontogenesis that
should help to produce a bit of banding and higher snowfall totals
from between the Twin Cities and Rochester northeast toward Medford.
This is in the same area highlighted by the 20.00Z HREF with hourly
snowfall rates of 1 to 1.5 inches per hour. Given the amount and
location of forcing, expecting accumulating snow to occur today from
about Dodge and Olmsted Counties in southeast Minnesota across the
northern sections of Buffalo and Trempealeau Counties into Clark and
Taylor Counties. The heaviest accumulations/highest rates will be
this afternoon when roads are expected to become snow covered at
times. Total accumulations still look to generally be in the 2 to 5
inch range but some locally higher totals should be expected. The
higher totals do not look widespread enough at this point to upgrade
the advisory to a warning and plan to leave the advisory going as it
is. There will be a sharp cutoff on the southern side with the
snowfall amounts where temperatures will be warm enough for mainly a
rain/snow mix going to all rain during the late afternoon and
evening as the forcing weakens and the warmer temperatures slowly
work north.
.LONG TERM...(Wednesday through Monday)
Issued at 250 AM CDT Tue Oct 20 2020
An active, progressive flow pattern is likely to continue into early
next week. A brief quieter period of weather is expected into
Wednesday with a weak ridge of high pressure in place. However,
our next system of interest will already be progressing towards
the northern Rockies. Northward return flow ahead of this system
will help sharpen the mid-level baroclinic zone through the day
with increasing clouds and some guidance suggesting light rain
possible by afternoon in response to the developing mid-level
frontogenesis if the lift is strong enough to overcome drier low-
levels.
By Wednesday night, strong low to mid-level warm advection will
develop ahead of a northward lifting warm front as a surface cyclone
develops across the central plains. A significant surge of moisture
for late October will be advected north ahead of the trough with
pwats exceeding 1.25 inches for parts of the area into Thursday.
Showers and possibly a few storms will increase Wednesday night
into Thursday within the warm advective regime/frontogenetic
response with the 20.00Z guidance favoring southeastern parts of
the area for the highest amounts along the nose of the low-level
jet. A tight temperature gradient is expected over the region for
Thursday with highs possibly as high as the low 70s over far
southern areas, cooling to the 40s across north-central WI.
Additional showers and storms are expected later Thursday into
Thursday night as a frontogenetically forced band of precip swings
through. Strong wind fields/shear will be present, but surface-
based instability is more questionable, especially with abundant
clouds. Certainly will have to keep an eye out late Thursday
afternoon/evening for an isolated strong/severe storm given the
kinematic profiles, but the modest instability will likely limit
this threat. With the anomalous moisture with this system, parts
of the region could receive 1 to locally 2 inches of rainfall.
The see-saw will swing back the other direction on Thursday night
and Friday with gusty northwest winds ushering in much cooler air.
High temps will be back into the upper 30s and 40s for most areas
Friday and Saturday with a trend among global models/ensembles
favoring drier weather heading into Saturday.
However, another progressive trough passing across the central US
may bring additional precip chances toward the end of the weekend
into early next week. Below average temps are expected to continue,
so parts of the region may have to contend with more wintry precip,
but confidence is very low right now how this system will evolve.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1240 pM CDT Tue Oct 20 2020
Cigs: cigs will continue to lower as low pressure system/shortwave
trough moves east across the region. Expect mostly IFR/MVFR through
the period, with improvement later in the morning on Wed.
WX/vsby: TAF sites sitting on a transition zone between snow/rain.
Warming from the south suggests KLSE will likely hold with rain
mostly, although rates could cause a mix and potential switch to
just snow for a brief period. KRST looks like snow should be
dominant with models looking a bit too robust on potential warming.
Vsby reductions around 2sm with periods of 1/2sm looking likely til
00z or so. Being on the edge, will have to monitor trends closely
and adjust as needed. Pcpn will shift east/northeast this evening.
Winds: generally southeast becoming southern this evening, swinging
to the west with the passage of a sfc front after 06z.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory til 10 PM CDT
this evening for WIZ032.
Winter Weather Advisory from 1 PM this afternoon to 1 AM CDT
Wednesday for WIZ017-029-033-034.
MN...Winter Weather Advisory til 10 PM CDT
this evening for MNZ079-086-087.
IA...None.
&&
SHORT TERM...04
LONG TERM...JM
AVIATION...RieckHazardous weather outlook, Oct 20, 4:15 AM CDT, 9 hours 50 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 415 AM CDT Tue Oct 20 2020 MNZ079-086-087-WIZ017-029-032>034-211200- Wabasha-Dodge-Olmsted-Taylor-Clark-Buffalo-Trempealeau-Jackson- 415 AM CDT Tue Oct 20 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota and western into north central Wisconsin. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect late this morning through this evening. Snowfall accumulations of 2 to 5 inches are expected, with locally higher amounts possible. Snowfall rates up to 1 to 1.5 inches per hour this afternoon will cause roads to become snow-covered and slippery, including for the evening commute. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Thursday afternoon and evening. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Snow reports this afternoon and evening are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-MNZ088-094>096-WIZ041>044-053>055-061- 211200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Winona-Mower-Fillmore-Houston-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 415 AM CDT Tue Oct 20 2020 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...and southwest into central Wisconsin. .DAY ONE...Today and Tonight A period of wintry mix is possible along the Interstate 90 corridor late this morning through the afternoon. Minor snow accumulations may occur on grassy surfaces and on ridge tops. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday night through Thursday night. An isolated strong or severe storm is possible Thursday afternoon and evening with hail and strong winds the primary hazards. .SPOTTER INFORMATION STATEMENT... Precipitation reports today are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Oct 20, 1:18 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
118 PM CDT TUE OCT 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM SNOW ROCHESTER AIRPORT 43.90N 92.49W
10/20/2020 M0.6 INCH OLMSTED MN OFFICIAL NWS OBS
&&
CALocal storm report, Oct 20, 1:23 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
123 PM CDT TUE OCT 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM SNOW BYRON 44.03N 92.65W
10/20/2020 M1.3 INCH OLMSTED MN BROADCAST MEDIA
MEASURED ON ELEVATED SURFACE.
&&
CANearby
Winter Storm Warnings in Wisconsin, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.